Articles | Volume 22, issue 10
03 Nov 2004
 | 03 Nov 2004

On the probability distribution function of small-scale interplanetary magnetic field fluctuations

R. Bruno, V. Carbone, L. Primavera, F. Malara, L. Sorriso-Valvo, B. Bavassano, and P. Veltri

Abstract. In spite of a large number of papers dedicated to the study of MHD turbulence in the solar wind there are still some simple questions which have never been sufficiently addressed, such as:

a) Do we really know how the magnetic field vector orientation fluctuates in space? b) What are the statistics followed by the orientation of the vector itself? c) Do the statistics change as the wind expands into the interplanetary space?

A better understanding of these points can help us to better characterize the nature of interplanetary fluctuations and can provide useful hints to investigators who try to numerically simulate MHD turbulence.

This work follows a recent paper presented by some of the authors which shows that these fluctuations might resemble a sort of random walk governed by Truncated Lévy Flight statistics. However, the limited statistics used in that paper did not allow for final conclusions but only speculative hypotheses. In this work we aim to address the same problem using more robust statistics which, on the one hand, forces us not to consider velocity fluctuations but, on the other hand, allows us to establish the nature of the governing statistics of magnetic fluctuations with more confidence.

In addition, we show how features similar to those found in the present statistical analysis for the fast speed streams of solar wind are qualitatively recovered in numerical simulations of the parametric instability. This might offer an alternative viewpoint for interpreting the questions raised above.